Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Grand Junction, CO

July 8, 2011Grand County, Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 8, 2011, 1:14 PM MDT for Grand County, Uintah County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2011, 1:14 PM MDT (19:14 UTC)
Expired
Jul 8, 2011, 4:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Grand County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 110 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WGUS55 KGJT 081914
FFWGJT
UTC019-047-082200-
/O.NEW.KGJT.FF.W.0004.110708T1914Z-110708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...
  SOUTHEASTERN UINTAH COUNTY IN NORTHEAST UTAH...

* UNTIL 400 PM MDT

* AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA.  RADAR ESTIMATES OVER 2 INCHES OF RAIN HAVING FALLEN 
  OVER THE LAST 1 1/2 HOURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3984 10909 3944 10915 3943 10947 3965 10949

$$

TR
2 follow-up statements
383 
WGUS75 KGJT 082048
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT FRI JUL 8 2011

UTC019-047-082200-
/O.CON.KGJT.FF.W.0004.000000T0000Z-110708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-UINTAH UT-
248 PM MDT FRI JUL 8 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN UINTAH AND
EXTREME NORTH CENTRAL GRAND COUNTIES UNTIL 400 PM MDT...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING ACROSS THE WARNED 
AREA.  SEVERAL THUNDERSTORMS HAVE PASSED OVER THE SAME AREA FOR THE 
LAST 2 HOURS INCREASING RAINFALL AMOUNTS TO ESTIMATES OF OVER 2 
INCHES.  SWEET WATER...MAIN...AND SEEP CANYONS ARE SOME OF THE 
LOCATIONS THAT RECEIVED THE MOST RAINFALL.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3984 10909 3944 10915 3943 10947 3965 10949

$$

TR
390 
WGUS75 KGJT 082155
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT FRI JUL 8 2011

UTC019-047-082210-
/O.EXP.KGJT.FF.W.0004.000000T0000Z-110708T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-UINTAH UT-
355 PM MDT FRI JUL 8 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN UINTAH
AND EXTREME NORTH CENTRAL GRAND COUNTIES WILL BE ALLOWED TO EXPIRE AT
400 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3984 10909 3944 10915 3943 10947 3965 10949

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:53 AM MDT, 9 hours 21 minutes earlier.

Area forecast discussion, Jul 8, 3:53 AM MDT, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT FRI JUL 8 2011

.SHORT TERM DISCUSSION...TODAY THROUGH SATURDAY NIGHT...

WEAK DISTURBANCE PASSING THROUGH THE FORECAST AREA EARLY THIS
MORNING HELPING TO KEEP NOCTURNAL CONVECTION A BIT MORE ORGANIZED
OVER OUR NORTHERN ZONES. DECENT QPF VALUES BASED ON DOPPLER RADAR
ESTIMATES AND SFC OBS WITH WIDESPREAD AMOUNTS AROUND A QUARTER
INCH. FEW POCKETS OF RADAR ESTIMATED 1 TO 2 INCHES...MAINLY SOUTH
AND EAST OF THE MEEKER AREA.

LITTLE CHANGE IS ANTICIPATED FOR THE NEXT 48 HOURS AS DEEP
SUBTROPICAL SURGE CONTINUES TO WORK AROUND THE WESTERN PERIPHERY OF
HIGH PRESSURE CENTERED OVER EASTERN NEW MEXICO. WITH PRECIPITABLE
WATER VALUES EXPECTED TO CLIMB OVER ONE INCH ACROSS MOST OF THE
FORECAST AREA...AND SOME UPPER SUPPORT NOW BEING ADVERTISED IN THE
FORM OF WEAK SHRTWVS WORKING ROUND THE RIDGE...EXPECT MORE WIDESPREAD
CONVECTION TO OCCUR. HEAVY RAIN BECOMING MORE OF A THREAT WITH SMALL
HAIL AND GUSTY WINDS STILL IN THE PICTURE. FLASH FLOOD THREAT WILL BE
ON THE RISE AS SOILS BECOME SATURATED. POTENTIAL REMAINS RATHER
ISOLATED...SO WILL NOT BE ISSUING A WATCH ATTM...BUT WILL BE
SOMETHING TO MONITOR OVER THE NEXT 48 HOURS.

HAVE INCREASED POPS QUITE A BIT ACROSS THE MAJORITY OF THE CWA AS
SHORTWAVE ENERGY OVER WESTERN UTAH WILL BE LIFTING ENE ACROSS THE
FORECAST AREA LATER THIS MORNING AND THIS AFTERNOON. THIS ADDED
SUPPORT COMBINED WITH STEEP LAPSE RATES AND WEAK SPEED SHEAR...WILL
HELP TO TRIGGER MORE ORGANIZED STORMS. ADDED MENTION FOR GUSTY WINDS
AND SMALL HAIL INTO THE ZONES. ISOLATED SEVERE NOT OUT OF THE
QUESTION...AND CURRENT SPC DAY 1 OUTLOOK HAS THIS COVERED.

LITTLE CHANGE EXPECTED BEYOND THIS EVENING AS COVERAGE DIMINISHES
DURING THE OVERNIGHT HOURS...ONLY TO RETURN ONCE AGAIN DURING
THE AFTERNOON AND EVENING HOURS ON SATURDAY. HOWEVER...APPEARS
WE WILL SEE A SLIGHT SHIFT SOUTH IN COVERAGE ON SATURDAY AS HEIGHTS
DROP SLIGHTLY. TEMPERATURES WILL CONTINUE TO BE MODERATED SOMEWHAT
WITH CLOUD COVER AND HIGHER DEW POINTS IN THE REGION...WITH READINGS
RUNNING CLOSE TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR.

.LONG TERM....SUNDAY THROUGH THURSDAY...

WESTERN PORTION OF THE SUB-TROPICAL RIDGE LOOKS TO REBOUND SLIGHTLY
WESTWARD ON SUNDAY AS THE LEAD NORTHERN STREAM SYSTEM MOVES INTO
MANITOBA AND THE NEXT PACIFIC SYSTEM DROPPING DOWN THE CANADIAN WEST
COAST LEADS TO RIDGING OVER THE NORTHERN ROCKIES. THIS SHOULD PUSH
THE WESTERLIES FARTHER NORTH AND STORMS MAY BE A BIT LESS ORGANIZED.
HOWEVER MONSOONAL MOISTURE WILL CONTINUE IT/S TRAJECTORY AROUND THE
PERIPHERY OF THE HIGH THROUGH THE CENTRAL GREAT BASIN INTO WESTERN
AND NORTHERN CWA...AND RECIRCULATED MOISTURE REMAINING IN PLACE
UNDER THE HIGH TO KEEP THE CHANCE OF SCATTERED AFTERNOON
THUNDERSTORMS IN PLACE...AND ISOLATED DIURNAL TRENDS ON TRACK.

MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT GOING INTO THE MIDDLE OF
NEXT WEEK IN RE-ENFORCING THE WESTERN TROF WITH HIGH LATITUDE
ENERGY AND DIGGING IT FARTHER DOWN THE WEST COAST. THIS WILL FORCE
THE SUB-TROPICAL HIGH FARTHER INTO THE EASTERN PLAINS AND SOUTHEAST
CONUS WHILE DROPPING THE WESTERLIES FARTHER THROUGH THE GREAT BASIN
TOWARD THE LATTER PART OF NEXT WEEK. PWATS WOULD SUGGEST A GOOD PUSH
OF MOISTURE INTO COLORADO MONDAY NIGHT INTO TUESDAY DURING THIS
TRANSITION ALONG WITH SOME STRONGER UPPER LEVEL SUPPORT AND WOULD
EXPECT SOME BETTER ORGANIZATION TO THE STORMS AND HAVE CONTINUED TO
TREND POPS UPWARD SLIGHTLY IN THE SOUTHERN AND EASTERN CWA. DRIER
AIR LOOKS TO BE MOVING INTO THE WESTERN GREAT BASIN AND SHOULD MOVE
INTO OUR CWA WEDNESDAY ONWARD. THIS WILL BRING A DECREASE IN THE
AFTERNOON CONVECTION...POSSIBLY LIMITED TO THE HIGH TERRAIN IN THE
AFTERNOON AND SHOULD SEE TEMPERATURES BEGIN A REBOUND UPWARD AS MORE
SUNSHINE AND DRIER AIRMASS MOVES IN.

&&

.AVIATION...

VFR WILL PREVAIL AT ALL TAF SITES WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH LATE THIS EVENING. AS EXPECTED...OCCASIONAL
MVFR IS POSSIBLE AT ANY TAF SITE WHERE THUNDERSTORMS ARE NEAR. HEAVY
RAIN...STRONG DOWNBURST...SMALL HAIL AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STORMS TODAY AND THIS EVENING AS AN UPPER LEVEL
DISTURBANCE ADDS SOME SUPPORT...RESULTING IN LONGER LIVED STORMS.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING ELEVATED
RIVER LEVELS FOR AREAS ACROSS NORTHEAST UTAH. A FEW RIVERS ARE
ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE. HAVING SAID THAT...
LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND IN RIVER LEVELS.
RIVER POINTS WILL CONTINUE TO BE MONITORED OVER THE NEXT SEVERAL DAYS
TO DETERMINE WHICH...IF ANY...ADVISORIES/WARNINGS CAN BE ALLOWED TO
EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS HOWEVER...DUE TO FAST MOVING
COLD WATER AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...NORTHWEST UINTAH COUNTY UNTIL 1230 PM MDT FRIDAY.
...EASTERN DAGGETT COUNTY UNTIL 330 PM MONDAY.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...NEAR JENSEN UTAH UNTIL 600 AM SATURDAY.
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 130 PM SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....JDC
LONG TERM......DP
AVIATION.......TGJT
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 8, 5:45 AM MDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 8 2011

COZ001>014-017>023-UTZ022>025-027>029-091145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
OVER THE REGION THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. HEAVY RAIN...GUSTY WINDS TO
50 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL ACCOMPANY THE
THUNDERSTORMS TODAY.

MELTING SNOW OVER THE HIGHER MOUNTAINS WILL KEEP RIVERS RUNNING
HIGH AND FAST THROUGH THE WEEKEND. A FEW FLOOD ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR SELECT RIVERS ACROSS NORTHEAST UTAH...
ESPECIALLY THE GREEN RIVER AND ITS NORTHEAST UTAH TRIBUTARIES.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

MONSOON MOISTURE PREVAILS THROUGH THE REMAINDER OF THE PERIOD
WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
EARLY NEXT WEEK.  GUSTY WINDS...HEAVY RAINFALL AND SMALL HAIL WILL
ACCOMPANY THE STRONGER STORMS. THE AFTERNOON AND EVENING HOURS WILL
BE THE MOST ACTIVE PERIODS FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING OVER
ALL OF EASTERN UTAH AND WESTERN COLORADO.

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.